Format

Send to

Choose Destination
See comment in PubMed Commons below
Rev Neurol (Paris). 2000 Mar;156(3):224-35.

[Development of dyskinesias induced by treatment for Parkinson's disease: potential role of first exposure to L-DOPA (or phenomenon of priming)].

[Article in French]

Author information

1
Centre d'Investigation Clinique, INSERM U289, Groupe Hospitalier Pitié-Salpêtrière, Paris, France.

Abstract

L-DOPA-induced dyskinesias are one of the main problems encountered in treating patients with Parkinson's disease (PD). They are induced by the antiparkinsonian medications and primarily related to the degree of dopaminergic depletion, as shown by the fact that they tend to appear several years after the onset of the disease. Do the initial therapeutic decisions taken in treating a PD patient influence the point at which dyskinesias first occur? This question is raised in view of the apparent priming phenomenon that occurs in first exposure to L-DOPA. L-DOPA administrated to an MPTP intoxicated monkey rapidly corrects the animals' motor symptoms but generate dyskinesias. In contrast, the administration of dopaminergic agonists with a long half-life has a similar therapeutic effect but without inducing dyskinesias. However, a parkinsonian monkey that had received L-DOPA and developed dyskinesias, which were subsequently abolished when the treatment was withdrawn for several months, proceeded to develop dyskinesias when treatment with dopaminergic agonists with long half-life was introduced. The monkeys' previous exposure to L-DOPA (i.e. priming) thus increased its susceptibility to develop dyskinesias after exposure to drugs which would not otherwise have had this effect. Pulsatile activation of type D2 dopamine receptors is reported to be the principal factor in the triggering of dyskinesias and may well be involved in the priming phenomenon. While the pathophysiological basis of priming is not yet known, the phenomenon would not appear to be related to a hyperexpression of dopamine receptors (types D1 and D2) in the sensorimotor striatum. The results of recent experiments have given rise to several different hypothesis for the mechanisms involved in priming: the role of internalization of dopamine receptors after administration of dopaminergic drugs; change in the distribution of D3 dopamine receptor; changes in the expression of peptides (substance P, enkephalin) in efferent neurons of the striatum; and reorganization of connections at the level of the dopaminergic neurons and their target tissue. While many questions remain unanswered, it may well be that the initial therapeutic decisions taken when treating de novo patient are crucial in trying to delay the onset of dyskinesias.

PMID:
10740093
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Masson (France)
    Loading ...
    Support Center